Oregon, 2007Heavy Snow and High Wind in Oregon, December 27 to 28, 2007
December 27 to 28, 2007 · NWS PQR · 5 events in 5 counties and zones
Another in a series of cold, moist Pacific frontal systems brought heavy snow to the Cascades and Cascade Foothills, and to the Upper Hood River Valley, building the steadily increasing mountain snow pack. Lighter amounts fell in other areas of the forecast area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of cold, moist Pacific frontal systems brought heavy snow to the Cascades and Cascade Foothills, and to the Upper Hood River Valley, building the steadily increasing mountain snow pack. Lighter amounts fell in other areas of the forecast area. This frontal system also brought localized strong and gusty winds to the coastline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 26, 8:30 PM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Dec 26, 8:30 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST WED DEC 26 2007
.SYNOPSIS...COOL AIR MASS IN PLACE OVER THE REGION...WITH SHOWERS
DECREASING TONIGHT. NEXT PACIFIC FRONT ARRIVES THU...BRINGING SNOW TO
MOST AREAS ON THU...WITH THE EXCEPTION BEING THE COAST. SLIGHTLY
WARMER AIR SPREADS INLAND BEHIND THE FRONT EARLY THU EVENING...WITH
SNOW LEVELS RISING UP A BIT. THE ACTIVE WEATHER PATTERN IS EXPECTED
TO CONTINUE INTO THE WEEKEND...WITH THE NEXT FRONT FRI NIGHT AND SAT.
DRY WEATHER ARRIVES NEXT WEEK...BUT MAY BE SHORT LIVED.
&&
.SHORT TERM...PLENTY OF COLD SHOWERS STILL MOVING ONSHORE AS SHOWN BY
RADAR AND INFRARED SATELLITE LOOPERS...BUT TREND WILL CONTINUE TO BE
DECREASING SHOWERS TONIGHT AS ONSHORE FLOW WEAKENS AND HIGHER CLOUD
SHIELD APPROACHES. WEAK RESIDUAL ONSHORE FLOW SHOULD KEEP SOME
SHOWERS GOING OVER THE CASCADES OVERNIGHT. ONLY OTHER CONCERN FOR
TRAVELERS WILL BE SOME ICY SPOTS ON ROADWAYS AGAIN THIS EVENING AS
TEMPS DROP AGAIN. AHEAD OF THE APPROACHING FRONT SHOULD SEE A
TRANSITION TO LIGHT OFFSHORE FLOW AROUND 4 TO 5 AM LATE TONIGHT. AIR
MASS OVER THE REGION REMAINS COLD...WITH NO MODERATION SHOWN IN
MODELS FOR TONIGHT. HIGHER CLOUDS BEGIN TO INCREASE AFTER MIDNIGHT...
WITH THICKENING CLOUDS AHEAD OF THE OCCLUDED FRONT ARRIVING THU. RW
NO CHANGES TO REMAINDER OF SHORT TERM...
OVERRUNNING MOISTURE ARRIVES IN THE MORNING...WITH LIGHT
PRECIPITATION STARTING AROUND 6 OR 7 AM. WILL BE A MIX BAG OF RAIN...
SNOW OR A MIX INITIALLY OVER THE INTERIOR. MODELS CONTINUE TO SHOW
AIR COLUMN COLD ENOUGH TO SUPPORT SNOW THROUGH THE DAY. AS THE DAY
PROGRESSES...PRECIPITATION WILL INCREASE AS THE FRONT DRAWS CLOSER.
MODELS HAVE BEEN LOWBALLING THE RAINFALL AMOUNTS...AND FEEL THIS
TREND CONTINUES. SO...HAVE ADJUST QPF UP FROM WHAT MODELS SUGGEST.
SHOULD SEE THE TRIPLE POINT OF THE OCCLUSION MOVE JUST SOUTH OF
PORTLAND AS THE FRONT MOVES INLAND LATE IN THE DAY. THIS WILL ALLOW
WARM AIR TO SPREAD INTO SOUTH WILLAMETTE VALLEY BY NOON...AND INTO
THE CENTRAL WILLAMETTE VALLEY BY 2 PM. AT THIS POINT...DO NOT SEE THE
TRANSITION TO RAIN IN THE NORTH WILLAMETTE OR LOWER COLUMBIA VALLEY
UNTIL THE FRONT MOVES THROUGH THE REGION AROUND 5 PM.
BOTTOM LINE...SNOW FOR THE INTERIOR...WITH THE HEAVIEST ACCUMULATIONS
OVER THE NORTH WILLAMETTE AND LOWER COLUMBIA...INTO THE GORGE WHERE
COLD AIR WILL HOLD ON THE LONGEST. SHOULD SEE PLENTY OF SNOW IN THE
CASCADES AGAIN. HMMM...MORE EXCELLENT SNOW FOR SNOW SPORTS.
ONCE THE FRONT MOVES ACROSS THE REGION...SNOW LEVELS WILL RISE
QUICKLY TO NEAR 2000 FEET. AT SAME TIME...PRECIPITATION WILL QUICKLY
TAPER OFF...UNTIL THE SHOWERS ARRIVE LATER IN THE EVENING. STORM
TRACK BEHIND THE THU FRONT IS A LITTLE MORE WESTERLY...AND SO
WARMER THAN THE RECENT STORMS. SNOW LEVELS WILL NOT BE QUITE SO LOW
THU NIGHT AND FRI WITH THE POST FRONTAL PRECIP. FCSTR...ROCKEY.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
ANOTHER FRONT KEEPS RAIN/SHOWERS AROUND ON FRI INTO SAT.
SNOW LEVELS TUMBLE AGAIN ON SAT INTO SUN...BUT ONLY DOWN TO AROUND
1500 FEET. HOWEVER...UNCERTAINTY SURROUNDS THE SNOW LEVEL. DEPENDING
ON THE MODELS...LOW COULD BE FURTHER SOUTH. CURRENT RUNS INDICATE
THIS WHICH WOULD SPELL MUCH LOWER SNOW LEVELS. HARD TO BUY YET...AS
IT JUST ONE RUN. WILL SEE WHAT NEW FEW RUNS YIELD. STRONG HIGH
PRESSURE SLIDING OUT OF CANADA WILL SET UP SHOP OVER THE ROCKIES. ITS
INFLUENCE WILL BE FELT ACROSS MUCH OF THE WESTERN CONUS. THIS WILL
PUT THE PACIFIC FRONTS INTO A HOLDING PATTERN. WILL DRY MONDAY
OUT...WITH DRY BUT COOL WEATHER ON TAP FOR TUE THROUGH AT LEAST THU.
AFTERWARDS...CONFIDENCE DECAYS RAPIDLY. BUT...AT LEAST PAC NW GETS A
BREAK. FCSTR...ROCKEY.
&&
.AVIATION...SHOWERS SLOWLY DECREASING. HOWEVER...AREAS OF MVFR
CEILINGS ARE LIKELY TO STICK AROUND AFTER SHOWERS TAPER OFF GIVEN
ABUNDANT LOW LEVEL MOISTURE AND STABILIZING AIR MASS. MOISTURE FROM
THE NEXT SYSTEM WILL APPROACH THE COAST AROUND AFTER 10Z AND SPREAD
INLAND BY 16Z. SNOW AT INLAND LOCATIONS WILL LIKELY PRODUCE MVFR OR
EVEN IFR CEILINGS AND VISIBILITIES BY 20Z.
KPDX AND APPROACHES...SEE ABOVE. IFR CONDITIONS ARE LIKELY AFTER 20Z
IN MODERATE SNOW. CONDITIONS WILL IMPROVE TO MVFR BY 02Z AS THE SNOW
CHANGES TO RAIN.
&&
.MARINE...ACTIVE WEATHER PATTERN WILL CONTINUE AT LEAST THROUGH THE
WEEKEND. HOWEVER...SEAS REMAIN HIGH ENOUGH FOR HAZARDOUS SEAS
CONDITIONS THROUGH THE WEEK. SWELL TRAIN SHOWED UP AT BUOY 89 THIS
EVENING THAT PROJECTED TO THE COAST AS HIGH ENOUGH ENERGY FOR HIGH
SURF ADVISORY. THAT SHOULD LAST INTO THE EARLY HOURS OF THU MORNING
IF THE SEAS AND SWELL PERIOD AT OFFSHORE BUOY 5 ARE A GOOD
INDICATION. NEXT GALE ARRIVES THU MORNING AHEAD OF A PACIFIC
FRONT. COULD ALSO SEE SOME GALES POST FRONTALLY INTO THU EVENING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
FLORENCE THROUGH THU.
GALE WARNING CAPE SHOALWATER TO FLORENCE THU MORNING THROUGH
THU AFTERNOON.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH THU.
HIGH SURF ADVISORY SOUTH WASHINGTON AND NORTH AND CENTRAL
OREGON COAST THROUGH 4 AM THU MORNING.
SNOW ADVISORY FOR THE COAST RANGE AND WILLAPA HILLS FOR THU.
SNOW ADVISORY FOR THE CENTRAL AND SOUTH WILLAMETTE VALLEY
FOR THU MORNING INTO EARLY THU AFTERNOON.
HEAVY SNOW WARNING FOR THE LOWER COLUMBIA I-5 CORRIDOR...
NORTH WILLAMETTE VALLEY AND CLARK COUNTY FOR THU.
HEAVY SNOW WARNING FOR THE WESTERN COLUMBIA RIVER GORGE...
THE CASCADES AND FOOTHILLS OF THE CASCADES...AND THE UPPER
HOOD RIVER VALLEY FOR THU INTO THU NIGHT.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 6+9789 PDX 6+9789 SLE 6+9789 EUG 6+9789
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 26, 5:31 AM PST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
531 AM PST WED DEC 26 2007
ORZ001-002-WAZ021-271345-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
531 AM PST WED DEC 26 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WINDS ARE POSSIBLE WITH SEVERAL STORMS LATE IN THE WEEK INTO
THE WEEKEND... MAINLY FROM THURSDAY THROUGH SUNDAY. REFER TO THE
LATEST ZONE FORECAST (PDXZFPPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.
ORZ003>014-WAZ019-020-022-023-039-040-271345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
531 AM PST WED DEC 26 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS POSSIBLE TODAY. REFER TO THE LATEST
WINTER WEATHER MESSAGE AND ZONE FORECAST (PDXWSWPQR PDXZFPPQR) FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE SNOW IS EXPECTED WITH A SERIES OF STORMS INTO THE WEEKEND.
SIGNIFICANT SNOWFALL IS POSSIBLE BOTH IN THE MOUNTAINS AND AT
LOWER ELEVATIONS THURSDAY...THEN THE THREAT OF SIGNIFICANT SNOW
WILL BE PRIMARILY IN THE MOUNTAINS FRIDAY THROUGH SUNDAY. REFER
TO THE LATEST ZONE FORECAST (PDXZFPPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY SNOWFALL ARE ENCOURAGED.
PZZ250-255-270-275-271345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
531 AM PST WED DEC 26 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST COASTAL
WATER FORECAST (PDXCWFPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GALE FORCE WINDS ARE POSSIBLE THURSDAY AND AGAIN SATURDAY AND
SUNDAY. REFER TO THE LATEST COASTAL WATER FORECAST (PDXCWFPQR)
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD PROCEDURES.
High Wind, Central Oregon Coast
- When
- December 27, 1:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
Recorded on the Yaquina Bay Bridge along Hwy. 101 just south of Newport. Sustained winds of 42 kt were also reported. Sustained winds of 42 kt with gusts to 50 kt were also reported in Florence.
Heavy Snow, Upper Hood River Valley
- When
- December 27, 6:00 AM PST to December 28, 5:00 AM PST
- Where
- Upper Hood River Valley forecast zone
- Reported by
- Trained Spotter
Between 6 to 9 inches total snowfall accumulation fell, based on spotter reports from spotters in Parkdale, Dee, and Odell.
Heavy Snow, North Oregon Cascades Foothills
- When
- December 27, 6:00 AM PST to December 28, 5:00 AM PST
- Where
- North Oregon Cascades Foothills forecast zone
- Reported by
- Trained Spotter
Ten inches total snowfall accumulation was reported at Bull Run.
Heavy Snow, North Oregon Cascades
- When
- December 27, 6:00 AM PST to December 28, 5:00 AM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- Park/Forest Service
Between 15 to 18 inches total snowfall accumulation fell, based on reports from the Mount Hood Meadows and Timberline ski resorts on Mt. Hood.
Heavy Snow, Western Columbia River Gorge
- When
- December 27, 6:00 AM PST to December 28, 5:00 AM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Trained Spotter
Around 9 inches total snowfall accumulation fell based on similar conditions and reports from the Columbia River Gorge on the Washington side.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Hampshire, December 27, 20071 death · 3 injured · $30,000 · 1 event
- Winter Weather in Texas, December 27, 20071 death · 3 injured · 1 event
- Tornadoes and Heavy Snow in Texas, December 27, 2007$127,000 · EF0 · 10 events
- Winter Weather in Kansas, December 27, 200729 events
- Winter Weather in Oklahoma, December 27 to 28, 20071 injured · $3,000 · 11 events
- Frost and Freeze in California, December 27, 2007$20,000 · 4 events
- Winter Storm in Colorado, December 27, 200710 events
- High Wind in Alaska, December 27, 2007$15,000 · 65 kt wind · 1 event
- Heavy Snow in Washington, December 27 to 30, 20075 events
- Heavy Snow in Colorado, December 27, 20073 events
- Heavy Snow in Washington, December 27 to 28, 20073 events
- Blizzard and Heavy Snow in Oregon, December 27 to 28, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71998, 72007, 72014, 72017, 111237.